The use of prescription opioids is on the decline, but that of synthetic opioids has seen a subsequent rise. Overdoses involving the drug fentanyl rose tenfold between 2013 and 2018. And in the past few months, since the start of the COVID-19 pandemic, opioid-related deaths have continued to increase.
Unlike previous drug crises, synthetic opioids are racking up a far greater death rate. They pose a serious risk to even casual users of the drugs. Cheaper, easier to access, and more potent than substances like cocaine or prescription opioids, synthetic opioids are the latest major health risk facing marginalized communities.
How COVID-19 Has Affected Opioid Use
Though opioid use has increased over the past decade, the COVID-19 pandemic has served to escalate the situation. Mandatory isolation and lockdown due to the virus has led more individuals to try experimenting with new substances. Additionally, with borders closed, some popular and less potent options are no longer on the market.
For example, border closures have limited the supply of ephedrine. This is making it difficult to produce methamphetamine (“meth”). Instead, users are turning to drugs like fentanyl and heroin, the contents of which are often unreliable. These drugs are also easy to lace with “mystery” substances. In addition, sellers use fentanyl itself to “lace” other street drugs, such as cocaine, in potentially lethal quantities.
In the first three months of the COVID-19 pandemic, Winnipeg paramedics received 259 calls related to opioid overdoses. The majority of these instances included drugs laced with unknown amounts of secondary substances, for example, heroin laced with fentanyl. Some believe that this rise in drug use is due to the forced isolation of the COVID-19 pandemic. In addition, there is a sudden influx of government-distributed relief funds. This gives many individuals access to rare additional income, along with plenty of time to experiment with new drugs.
Because of social distancing rules, people have been left to their own devices. This means that many have chosen to experiment with new substances on their own and without the watchful eye of more experienced friends and family. Due to the quick onset of opioid overdose symptoms, anyone who believes they may be at risk should call 911 right away.